What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 5, 6:14 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 5, 6:14 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Thu Aug 5 2021
.UPDATED for 00Z Aviation Discussion...
Issued at 708 PM CDT Thu Aug 5 2021
&&
.SHORT TERM...(This evening through Friday night)
Issued at 358 PM CDT Thu Aug 5 2021
Breaks within the mid to high level stratus deck are allowing
sufficient surface heating to develop cumulus clouds across central
MN. It is anticipated that scattered showers and thunderstorms will
develop from this cumulus field later this afternoon as a cold front
(stretching northeast SD to northwest MN) slides east. Current
thinking is thunderstorm development will be most favored from
central to east-central MN (closer to the mid-level shortwave).
Though, the MPX radar is currently detecting a cell near MML so
additional development near RWF may be possible. Forecast
mesoanalysis surface-based CAPE shows 2000 to 3000 J/kg across much
of southern MN by this afternoon. This gives concern that
thunderstorm updrafts could be on the stronger side. However,
vertical wind shear is low (20 knots or less) so an organized storm
mode is not favored. Instead, convection will likely grow
multicellular relatively quickly. Still, one or two storms could be
on the stronger side and, as such, the Storm Prediction Center has
placed much of southern MN into northwest WI in a Marginal risk for
damaging winds and large hail. This activity will move southeast
with time, eventually dissipating late tonight over WI and northern
IA. Rainfall amounts will be very dependent on where storms track
with areas encountering storms possibly seeing a quick half inch to
three-quarters of an inch. Otherwise, places where storms avoid will
likely receive nothing. Lows tonight are forecast in the low to mid
60s.
Clouds will lessen Friday as mid-level shortwave ridging shifts east
into the Upper Midwest. Aside from hazy skies (from wildfire smoke)
still being present, Friday should be relatively nice with clearing
skies and light winds. Highs are forecast in the 80s with upper 80s
expected in southwest MN. Unsettled weather begins to return Friday
night as a southerly LLJ sets up over the Central Plains ahead of
another approaching wave. Lows will be on the warmer side in the mid
to upper 60s. With good moisture and warm-air advection forecast
across the eastern Dakotas and southwest MN, cloud cover will
increase during Friday night. Guidance also hints at the development
of showers and thunderstorms along the nose of the LLJ. If this
precip materializes, it will travel eastward potentially meaning
more much needed rainfall for our CWA into Saturday morning.
.LONG TERM...(Saturday through Thursday)
Issued at 358 PM CDT Thu Aug 5 2021
The long term period will start on an active note with showers and
storms throughout much of the day Saturday. A fairly strong 850mb
LLJ looks to be surging up from the south ahead of a trough over the
Dakotas. As mentioned in the short term discussion, this would
likely lead to some widespread showers and a few rumbles of thunder
Saturday morning. The better chance for some strong to severe storms
will be during the late afternoon and evening, but the question will
be how well things recover following any morning activity. Plenty of
Gulf moisture streaming into the area with the strong 850mb jet
throughout the day, with forecast soundings advertising PWATs of 1.5
to near 2 inches will help increase instability across the region.
However, lingering cloud cover may prevent stronger surface heating
and prevent further destabilization. A surface low will approach the
area during the afternoon with better forcing to follow, but there
are still model discrepancies on the track of this feature. Another
limiting factor could be the amount of shear present, which looks to
be lacking at this point in time. This is a long winded way to say
that there is still plenty of uncertainty with an organized severe
threat for Saturday, but we should at least see some much needed
rainfall. QPF totals could exceed an inch in some areas from early
Saturday through the overnight.
Showers look to linger into the second half of the weekend as the
trough moves to the east. This will be especially true for the
eastern two thirds of our CWA, who could see another 0.25 inch of
rainfall before showers end late in the evening. Model disagreement
continues as we start the work week, so have kept daily broad brush
low PoPs for now with continued heat and humidity.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 708 PM CDT Thu Aug 5 2021
A few scattered showers and thunderstorms are possible this evening,
but recent trends show them missing most of the TAF sites. There is a
chance for MVFR clouds/visby at KRNH and KEAU toward Friday morning.
Otherwise expect VFR conditions for Friday with winds becoming more
easterly toward Friday night.
KMSP...
There is a chance for thunderstorms this evening, but the latest
trends have the storms more favored south and north of KMSP, so it
might not affect the terminal. Did continue the TEMPO group, but this
might be able to be shortened up if the trends continue. Otherwise
expect VFR conditions overnight and Friday.
/OUTLOOK FOR KMSP/
Sat...Chc TSRA/MVFR, becoming likely in the evening.
Wind SSE 10-20 kts.
Sun...VFR. Chc TSRA/MVFR. Wind S 10-15 kts.
Mon...VFR. Wind SW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
SHORT TERM...CTG
LONG TERM...Dye
AVIATION...JRB
Hazardous weather outlook, Aug 5, 3:14 AM CST, 18 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
414 AM CDT Thu Aug 5 2021
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
414 AM CDT Thu Aug 5 2021
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
A few thunderstorms will be possible today across MN and WI. An
isolated severe thunderstorm is possible, particularly in the
afternoon and evening across south and central Minnesota. The
main threats are damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There will be periodic thunderstorm chances from Friday evening
through Sunday evening. At this time, severe weather is not
expected Friday but a few severe thunderstorms could be possible
on Saturday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this evening.
In the hours before
Special weather statement, Aug 5, 7:38 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
838 PM CDT Thu Aug 5 2021
MNZ060-070-060215-
Dakota MN-Hennepin MN-
838 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southeastern
Hennepin and northwestern Dakota Counties through 915 PM CDT...
At 838 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bloomington, or 11 miles south of Minneapolis, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Burnsville around 845 PM CDT.
Richfield and MSP International Airport around 855 PM CDT.
Other locations in the path of this storm include Apple Valley,
Bloomington, Eagan, Rosemount and Mendota Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4476 9333 4479 9333 4478 9338 4480 9339
4484 9340 4490 9313 4474 9313
TIME...MOT...LOC 0138Z 266DEG 14KT 4481 9335
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TDHLocal storm report, Aug 5, 7:39 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
839 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 SE EDEN PRAIRIE 44.82N 93.38W
08/05/2021 M0.50 INCH HENNEPIN MN TRAINED SPOTTER
&&
TDHSpecial weather statement, Aug 5, 7:47 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
847 PM CDT Thu Aug 5 2021
MNZ067-075-060215-
Sibley MN-Nicollet MN-
847 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of south central Sibley
and northeastern Nicollet Counties through 915 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gaylord, or 18 miles northeast of New Ulm, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Sibley and northeastern Nicollet Counties, including the following
locations... Rush River, New Sweden, New Rome and Norseland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 9421 4452 9422 4457 9400 4440 9399
TIME...MOT...LOC 0146Z 266DEG 11KT 4448 9417
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TDHSpecial weather statement, Aug 5, 8:02 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
902 PM CDT Thu Aug 5 2021
MNZ053-WIZ014-015-060245-
Chisago MN-Polk WI-Barron WI-
902 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southeastern Chisago,
west central Barron and Polk Counties through 945 PM CDT...
At 902 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Cumberland to near North
Branch. Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lindstrom around 910 PM CDT.
Cumberland around 915 PM CDT.
Other locations in the path of these storms include Taylors Falls,
St. Croix Falls, Dresser, Centuria, Milltown and Balsam Lake.
This includes the following highways...
Interstate 35 between mile markers 134 and 146.
U.S. Highway 8 in Minnesota between mile markers 4 and 5, and
between mile markers 7 and 22.
U.S. Highway 61 between mile markers 164 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4541 9184 4533 9234 4531 9302 4548 9302
4564 9277 4564 9215
TIME...MOT...LOC 0202Z 274DEG 30KT 4554 9217 4548 9293
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TDHSpecial weather statement, Aug 5, 8:38 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
938 PM CDT Thu Aug 5 2021
MNZ063-WIZ014-015-023-025-060330-
Washington MN-Polk WI-Barron WI-St. Croix WI-Dunn WI-
938 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of northern Washington,
northern Dunn, St. Croix, southwestern Barron and southeastern Polk
Counties through 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Chetek to near Hugo.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Somerset, Lake Elmo, Bayport, Hudson, North Hudson and Roberts.
This includes the following highways...
U.S. Highway 8 in Minnesota near mile marker 1.
U.S. Highway 61 near mile marker 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4521 9167 4511 9167 4500 9199 4497 9293
4529 9299 4529 9280 4530 9274 4533 9270
4534 9235 4541 9183 4522 9165
TIME...MOT...LOC 0238Z 331DEG 22KT 4537 9157 4520 9289
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Aug 5, 9:42 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1042 PM CDT Thu Aug 5 2021
MNZ062-063-070-060415-
Washington MN-Dakota MN-Ramsey MN-
1042 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of northeastern Dakota,
southern Washington and southeastern Ramsey Counties through 1115 PM
CDT...
At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodbury, or 10 miles east of St. Paul, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Afton around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4479 9313 4501 9314 4502 9276 4497 9277
4494 9275 4491 9276 4490 9278 4482 9277
4477 9281 4474 9280
TIME...MOT...LOC 0341Z 281DEG 16KT 4490 9290
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRB